New Mexico, 2011

Hail in New Mexico, July 31, 2011

July 31, 2011 · NWS EPZ · 1 event in 1 county or zone

An upper high was centered over the Texas-Oklahoma border with a south-southeast flow aloft bringing abundant moisture to Western New Mexico.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

An upper high was centered over the Texas-Oklahoma border with a south-southeast flow aloft bringing abundant moisture to Western New Mexico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 31, 2:08 PM MST, 2 hours 27 minutes earlier.

Area forecast discussion, Jul 31, 2:08 PM MST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
308 PM MDT SUN JUL 31 2011

.SYNOPSIS...
WE WILL SEE OUR RAIN CHANCES BEGIN TO DECLINE STARTING MONDAY
WHILE OUR TEMPERATURES WILL BEGIN TO CLIMB HIGHER. UPPER LEVEL
HIGH PRESSURE WILL SLOWLY BUILD BACK INTO WEST TEXAS AND NEW
MEXICO THIS WEEK. THIS FEATURE WILL REDUCE OUR RAIN CHANCES FOR
MOST OF THE COMING WEEK AND GIVE US ABOVE NORMAL TEMPERATURES.
MANY LOWLAND LOCATIONS WILL FLIRT WITH THE TRIPLE DIGIT MARK MUCH
OF THIS WEEK.

&&

.DISCUSSION...
ONE MORE EVENING OF DECENT RAIN CHANCES AND THEN A RETURN TO DRIER
AND WARMER WEATHER. CURRENTLY THE REMNANT CIRCULATION OF TROPICAL
STORM DON WILL MOVE ACROSS OR JUST SOUTH OF THE BOOTHEEL OF NEW
MEXICO TONIGHT. RIGHT NOW IT DOESN'T SEEM LIKE IT WILL BE MUCH OF
A FACTOR IN OUR FORECAST. IT MAY GIVE HIDALGO AND WESTERN GRANT
COUNTIES SOME SLIGHTLY BETTER RAIN CHANCES. THE REST OF US WILL
HAVE TO DEPEND ON SOME SURFACE HEATING AND AN OCCASIONAL OUTFLOW
BOUNDARY TO GET SOME THUNDERSTORMS TONIGHT. ON MONDAY THE UPPER
LEVEL RIDGE WILL BEGIN TO REASSERT ITSELF INTO OUR WEATHER. AS A
MATTER OF FACT BOTH THE GFS AND NAM HAVE US ESSENTIALLY RAIN FREE
FOR MONDAY AND TUESDAY. I'M NOT GOING THAT FAR AS I DO THINK
ENOUGH LEFT OVER MOISTURE WILL LINGER TO CONTINUE TO GIVE US A
SLIGHT CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS. BY
WEDNESDAY DESPITE THE UPPER HIGH BEING STILL VERY NEAR TO US THE
GFS PULLS THE MOISTURE PLUME AND ASSOCIATED POPS BACK OVER NEW
MEXICO. THE NAM ON THE OTHER HAND WILL HAVE NOTHING TO DO WITH
THAT. I'VE LEANED MORE TOWARD THE NAM SOLUTION...BUT I HAVE
CONTINUED OUR SLIGHT CHANCE POPS FOR MOST THE LOWLAND LOCATIONS.
FOR THE WEEKEND THE GFS CONTINUES TO KEEP THE MOISTURE PLUME ON
US...BUT WITH THE HIGH STILL IN OUR NEIGHBORHOOD I HAVEN'T
INCREASED THE POPS ANY...STILL KEEPING THEM AT THE SLIGHT CHANCE
LEVEL.

LOOKING AT THE TEMPERATURES...MONDAY WILL BEGIN OUR WARM UP AS THE
UPPER LEVEL RIDGE BUILDS BACK INTO WESTERN TEXAS. THE HIGHS ON
MONDAY WILL BE RUNNING TWO TO FOUR DEGREES ABOVE NORMAL. FOR
TUESDAY THROUGH FRIDAY WE WILL SEE HIGHS RUNNING FOUR TO SIX
DEGREES ABOVE NORMAL. THAT WILL BRING HIGHS FOR MOST LOWLAND
LOCATIONS RIGHT NEAR OR A DEGREE OR TWO ABOVE 100. FOR NEXT
WEEKEND THE TEMPERATURES WILL DEPEND ON THE LOCATION OF THE HIGH
AND WHATEVER (IF ANY) MOISTURE WE ADVECT IN. FOR NOW I'VE GONE
WITH HIGHS RUNNING TWO TO FOUR DEGREES ABOVE NORMAL.

&&

.AVIATION...VALID 01/00Z-02/00Z.
MAINLY VFR CONDS WITH E-SE WINDS THRU PD.  SCATTERED SHOWERS AND
THUNDERSTORMS THIS EVENING WILL CAUSE AREAS OF MVFR CIGS/VSBY. GUSTY
WINDS AND SMALL HAIL ARE ALSO POSSIBLE WITH STORMS. EXPECT VSBY <2SM
TSRAGS WITH SCT-BKN040-060 BKN120-150. WIND VCNTY TSTMS VRB25G45KT.
THUNDERSTORMS WILL CONTINUE TO FAVOR HIGH TERRAIN AND AREAS WEST OF
THE CONTINENTAL DIVIDE.

&&

.FIRE DISCUSSION...
DRIER AND WARMER CONDITIONS EXPECTED TO DEVELOP OVER THE COMING DAYS
AS MOISTURE CURRENTLY OVER AREA MOVES WEST INTO ARIZONA. UPPER HIGH
WILL REMAIN CENTERED OVER OKLAHOMA AND EXPAND WESTWARD WHICH IS WHAT
WILL DRIVE DEEPER MOISTURE OUT OF AREA BUT THERE WILL CONTINUE TO BE
ISOLATED THUNDERSTORMS OVER THE HIGHER TERRAIN. HIGH TEMPERATURES
WILL APPROACH 100 BY MIDWEEK OVER THE LOWLANDS WITH MINIMUM RELATIVE
HUMIDITIES FALLING INTO THE MID TEENS IN MANY LOCATIONS. WINDS WILL
CONTINUE TO REMAIN FAIRLY LIGHT WITH EAST TO SOUTHEAST WINDS ACROSS
THE EAST AND WEST WINDS DEVELOPING ACROSS THE WEST. SOME MOISTURE IS
EXPECTED TO RETURN TOWARD THE END OF THE WEEK WITH THUNDERSTORMS
AGAIN POSSIBLE ACROSS THE FIRE DISTRICT.

&&

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 75  97  75  99  77 /  30  10  10  10  10
SIERRA BLANCA TX        71  96  71  96  74 /  20  10  10  10  10
LAS CRUCES              73  96  73  98  75 /  30  10  10  10  10
ALAMOGORDO              70  96  70  98  73 /  20  20  20  10  10
CLOUDCROFT              49  74  50  75  51 /  30  20  20  20  10
TRUTH OR CONSEQUENCES   70  94  70  97  73 /  30  20  20  10  20
SILVER CITY             63  86  62  88  63 /  40  30  30  20  20
DEMING                  70  95  71  97  73 /  30  20  20  10  10
LORDSBURG               70  96  70  98  72 /  40  20  20  20  20

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

BRICE/GRZYWACZ
Hazardous weather outlook, Jul 31, 11:55 AM MST, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1255 PM MDT SUN JUL 31 2011

NMZ022>025-030>032-TXZ055-056-011900-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1255 PM MDT SUN JUL 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE FOR EVENING THUNDERSTORMS TONIGHT. A FEW STORMS
MAY PRODUCE HEAVY RAIN...BUT MOST STORMS WILL MOVE THROUGH WITH
ONLY BRIEF HEAVY RAIN...STRONG WINDS AND MAYBE SMALL HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

RAIN CHANCES LOWER EACH DAY...WHILE THE TEMPERATURES WILL GET
HIGHER.

.SPOTTER INFORMATION STATEMENT...

The radar

The El Paso radar (KEPZ), 163 km away, was scanning. The volume nearest the first event began at 23:37 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Grant

When
July 31, 4:35 PM MST to 4:40 PM MST
Where
Grant County, 0.61 mi WSW of Hurley
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
32.698, -108.130

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2011Every state in 2011This day in weather historyWarnings in New Mexico, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 331577.